Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 23, 2021Dawes County, Nebraska

NWS Cheyenne, WY issued this special weather statement at May 23, 2021, 3:45 PM MDT for Dawes County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2021, 3:45 PM MDT (21:45 UTC)
Expired
May 23, 2021, 4:30 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 176 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:07 PM MDTTSTM WND GST 58Chadron, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS85 KCYS 232145
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT Sun May 23 2021
 
NEZ002-003-019-095-096-232230-
Scotts Bluff NE-Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
345 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX BUTTE...NORTHEASTERN
SCOTTS BLUFF...DAWES AND EASTERN SIOUX COUNTIES UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Ardmore to 9 miles west of
Box Butte Campground to near Kilpatrick Lake. Movement was northeast
at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Chadron, Crawford, Hemingford, Chadron Campground, Whitney Lake, Box
Butte Campground, Red Cloud Campground, Chadron Airport, Box Butte
Dam, Whitney, Marsland and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4241 10279 4200 10345 4245 10334 4299 10359
      4300 10280 4260 10277
TIME...MOT...LOC 2145Z 224DEG 40KT 4297 10351 4249 10329 4209 10338 

$$

Cox

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 23, 1:57 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 23, 1:57 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
157 PM MDT Sun May 23 2021

.SHORT TERM...(This evening through Monday)
Issued at 157 PM MDT Sun May 23 2021

Current Headlines:

1) A Tornado Watch is in effect for the Nebraska Panhandle and
Niobrara, Goshen, and Laramie Counties until 8 PM MDT tonight.
Highest confidence in the Nebraska Panhandle. Low confidence on
the Wyoming side of the Watch.

2) High Wind Warnings are in effect for portions of Carbon County
and Interstate 80 between Rawlins and Arlington until 9 PM MDT
tonight.

Summary: Current HiRes guidance has discrete cells forming now and
organizing into a line of strong to severe thunderstorms by around
2 PM MDT, and moving east-northeast. Main hazards in the
strongest storms include hail up to golf ball sized, wind gusts
60+ MPH, frequent lightning, and brief heavy rainfall. Brief
tornadoes cannot be ruled out, especially in the Nebraska
Panhandle where SPC has 10% Tornado chances. The thunderstorms
are currently expected to move out of our forecast region by 9 PM
MDT, according to the HRRR. Skies clear behind the system, but the
low-level moisture sticks around in the Nebraska panhandle, so
there's a good chance patchy dense fog will form after midnight
tonight. Southeast Wyoming dries out in the low-levels, so fog is
less likely, but still possible.

Looking westward, the winds are not nearly as high as was
originally forecasted across Carbon County and Interstate 80
between Rawlins and Arlington with gusts 35 to 40 MPH, but the
High Wind Warning will remain in place until there is no
possibility of high winds. Breezy conditions are anticipated
through Monday with gusts 40 to 45 MPH across southeast Wyoming.

.LONG TERM...(Tuesday through Saturday)
Issued at 330 AM MDT Sun May 23 2021

Could still be a bit windy Tuesday with low pressure passing
north of the Cheyenne CWA. For the most part though...winds will
be on the decrease as the low tracks east into the northern
plains. Shortwave ridge moves through during the afternoon with
700mb temperatures climbing from +2C Tuesday morning to near +10C
by evening.

Next chance for any showers/thunderstorms looks to be Wednesday as
backdoor cold front moves into the area from the northeast. Did go
high on PoPs Wednesday afternoon as both the GFS and ECMWF showing
pretty good agreement on location of QPF over the Panhandle to the
I-25 corridor in southeast Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1135 AM MDT Sun May 23 2021

The main concern this afternoon is the potential for a line of
thunderstorms to develop across the area and push east across the
Nebraska panhandle this afternoon between 21Z-01z. Latest radar
loop was already showing the convection developing across the
Laramie range along the frontal boundary. This boundary will
continue to push east during the remainder of the afternoon into
the early evening. A few supercells could also develop ahead of
the line in the Nebraska panhandle with the main threat from this
line of storms being large hail up to ping pong size and severe
wind gusts up to 60 mph. A few tornadoes can also not be ruled
out especially in the supercells in the Nebraska panhandle where
the tornado thereat is greater.

&&

.FIRE WEATHER...
Issued at 157 PM MDT Sun May 23 2021

Increased winds across the western portions of the forecast area
today with High Wind Warnings going into effect later this
morning. East of the Laramie Range in southeastern Wyoming and the
Nebraska Panhandle, chances again this afternoon and evening for
showers and thunderstorms and wetting rains. Elevated to critical
fire weather conditions stay as the norm for areas west of the
Laramie Range through the week but with fuels in green-up, fire
weather concerns will remain low unless status changes.
Precipitation returns after a dry Monday late Tuesday in northern
portions of forecast area with near-daily chances through Thursday
in the afternoon and evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MDT this evening for WYZ104-105-109-
     110.

NE...None.
&&

SHORT TERM...LK
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...WM
Hazardous weather outlook, May 23, 1:19 PM MDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
119 PM MDT Sun May 23 2021

WYZ104-105-109-110-241930-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Warning is in effect through 9 PM MDT tonight for 60
mph wind gusts with sustained southwest winds 30-40 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Breezy conditions throughout the week with gusts greater than 40
MPH likely. Showers and thunderstorms possible Wednesday through
Friday.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-East Laramie County-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Tornado Watch is in effect until 8 PM MDT tonight for the
potential for severe thunderstorms and tornadoes. Highest
confidence for tornadoes in Nebraska. Severe thunderstorms will
likely include large hail, strong gusty winds, frequent lightning, and
brief heavy precipitation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday.
Strong thunderstorms possible with gusty winds, small hail, and
frequent lightning.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

WYZ101-103-106-107-111>118-241930-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
119 PM MDT Sun May 23 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms likely today through 9 PM MDT
tonight. Potential hazards include large hail, strong gusty winds,
frequent lightning, and brief heavy precipitation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Showers and thunderstorms possible Wednesday through Friday.
Strong thunderstorms possible with gusty winds, small hail, and
frequent lightning.

.Spotter information statement...

Spotters are encouraged to report any hail, thunderstorm wind
damage, flooding, and precipitation amounts to the Cheyenne,
Wyoming National Weather Service.

In the hours before

Local storm report, May 23, 2:36 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             CHEYENNE                41.15N 104.79W
05/23/2021  E0.75 INCH       LARAMIE            WY   PUBLIC

&&

MD
Local storm report, May 23, 2:44 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             PINE BLUFFS             41.18N 104.07W
05/23/2021  M0.25 INCH       LARAMIE            WY   PUBLIC

&&
Local storm report, May 23, 2:53 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             6 N MORRILL             42.05N 103.92W
05/23/2021  E1.00 INCH       SIOUX              NE   PUBLIC

&&
Local storm report, May 23, 3:14 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             LA GRANGE               41.64N 104.16W
05/23/2021  M0.25 INCH       GOSHEN             WY   EMERGENCY MNGR

            HEAVY RAIN AND PEA SIZE HAIL REPORTED.

&&
Local storm report, May 23, 3:32 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             MITCHELL                41.94N 103.81W
05/23/2021  M0.25 INCH       SCOTTS BLUFF       NE   PUBLIC

&&
Special weather statement, May 23, 3:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT Sun May 23 2021

NEZ002-003-019-095-096-232230-
Scotts Bluff NE-Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
345 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX BUTTE...NORTHEASTERN
SCOTTS BLUFF...DAWES AND EASTERN SIOUX COUNTIES UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Ardmore to 9 miles west of
Box Butte Campground to near Kilpatrick Lake. Movement was northeast
at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Chadron, Crawford, Hemingford, Chadron Campground, Whitney Lake, Box
Butte Campground, Red Cloud Campground, Chadron Airport, Box Butte
Dam, Whitney, Marsland and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4241 10279 4200 10345 4245 10334 4299 10359
      4300 10280 4260 10277
TIME...MOT...LOC 2145Z 224DEG 40KT 4297 10351 4249 10329 4209 10338

Cox

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:54 AM MDTDense Fog AdvisoryCYSAlbany, Laramie7 hr
May 23, 2:04 AM MDTHigh Wind WarningCYSAlbany, Carbon18 hr
May 23, 1:18 PM MDTSpecial Weather StatementCYSLaramie42 min
May 23, 1:28 PM MDTSpecial Weather StatementCYSPlatte47 min
May 23, 1:35 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte29 min
May 23, 1:59 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara, Platte19 min
May 23, 2:03 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie42 min
May 23, 2:38 PM MDTSevere Thunderstorm WarningCYSGoshen24 min
May 23, 3:22 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
May 23, 3:53 PM MDTSpecial Weather StatementCYSMorrill52 min
May 23, 4:22 PM MDTSevere Thunderstorm WarningCYSCheyenne38 min
May 23, 4:31 PM MDTTornado Warning Considerable damage threatCYSCheyenne44 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.